top of page

Diphenhydramine Toxicity

Let's discuss diphenhydramine and the negative perception of physostigimine.

 


The U.S. Food and Drug Administration released a warning in September 2020 regarding the dangers of taking more than the recommended doses for over-the-counter Benadryl® (diphenhydramine) allergy medication. Recently, reports of adolescents overdosing on diphenhydramine has drawn national attention.1 Teenagers and young adults have been participating in the “Benadryl Challenge” on TikTok, where they post videos of themselves taking large quantities of diphenhydramine. This fad was brought into the media spotlight in more recent months, but diphenhydramine has been one of the most common intentional ingestions even prior to the trend.


 

Diphenhydramine is a peripherally and centrally acting first generation H1-antagonist with anticholinergic, antitussive, antiemetic, and local anesthetic properties. The antihistamine is a lipophilic drug, which allows it to readily cross the blood-brain barrier. Additionally, there is concern for diphenhydramine’s cardiotoxic effects that derive from sodium and potassium channel blockade at higher doses. The half life is 5 hours in children and 9 hours in adults, while the time to peak is 2 hours at therapeutic doses.

 

The toxicities associated with diphenhydramine are dose dependent. Common signs and symptoms of overdose include confusion, urinary retention, tachycardia, blurry vision, dry mouth, irritability, and hallucinations. Diphenhydramine-induced QRS widening and QTc prolongation can be seen on an electrocardiogram. With ingestions greater than 1 gram, diphenhydramine may result in delirium, psychosis, seizures, coma, and death. There is an even greater risk of seizures, coma, and death when ingestions are greater than 1.5 grams of diphenhydramine. Fatal deaths have also been reported with oral doses greater than 20 mg/kg.

 

Antilirium® (physostigmine), as a true anticholinergic antidote, should strongly be considered for diphenhydramine-induced delirium and agitation. Administration of physostigmine can potentially prevent a patient from being intubated and/or receiving copious amounts of sedatives, including benzodiazepines and antipsychotics. The dogma behind physostigmine comes from early case reports that resulted in two deaths after overdosing on tricyclic antidepressants and receiving the reversal agent. Hence, physostigmine is contraindicated in tricyclic antidepressants overdoses. The antidote should also be avoided in patients with a widened QRS, AV block, or bradycardia. Under these circumstances, physostigmine may worsen conduction disturbances, and cause bradyarrythmias or asystole. Precipitation of seizures is another concern for physostigmine. This can be avoided by diluting each physostigmine dose of 0.5 to 1 mg in 10 mL D5W or normal saline and administering as a slow IV push over 2 to 5 minutes.

 

Arens and colleagues completed a retrospective cohort study from 2003 to 2012 on patients who received physostigmine to reverse an anticholinergic toxidrome. The analysis included 191 patients with the majority coming from anticholinergic plant (67 patients, 35.1%) or diphenhydramine (56 patients, 29.3%) ingestions. The reported adverse events were none (95.3%), emesis (2.1%), QTc prolongation (1%), seizure (1%), and death (0.5%). From their conclusions, physostigmine improved anticholinergic delirium in the majority of patients with few adverse events.

 

Other treatment modalities for diphenhydramine overdoses include sodium bicarbonate for QRS prolongation. The anticonvulsant of choice for treating seizures from diphenhydramine are benzodiazepines, not physostigmine. There is also anecdotal evidence for the use of intralipid emulsion and extracorporeal membrane oxygenation in severe cases.

 

Diphenhydramine is an antihistamine that can cause life-threatening complications in the setting of overdoses. In mild cases, patients may experience anticholinergic toxidrome. Severe symptoms include delirium, psychosis, seizures, coma, and death. Fatal cases have been reported with ingestions > 20 mg/kg. Physostigmine should be considered for diphenhydramine-induced delirium and agitation. Recent literature indicates that physostigmine improves anticholinergic delirium with few adverse drug reactions. Health care providers should be aware of the toxidrome behind diphenhydramine overdoses and promptly identify appropriate treatment modalities.


Cheers,

Mark Nguyen, PharmD


References

Zilber A. Girl, 15, dies of overdose after taking 'Benadryl challenge' on TikTok. DailyMail. https://www.msn.com/en-us/health/medical/girl-15-dies-of-overdose-after-taking-benadryl-challenge-on-tiktok/ar-BB18y5pz. Published August 31st, 2020. Accessed February 22nd, 2021.

Olson, K. Poisoning & Drug Overdose. New York, NY. McGraw-Hill Education; 2018.

Zareba et al. Electrocardiographic findings in patients with diphenhydramine overdose. Am J Cardiol. 1997 Nov 1;80(9):1168-73.

Diphenhydramine. Lexi-Drugs. Lexicomp. Wolters Kluwer Health, Inc. Riverwoods, IL. Available at: http://online.lexi.com

Radovanovic et al. Dose-dependent toxicity of diphenhydramine overdose. Hum Exp Toxicol. 2000 Sep;19(9):489-95.

Pentel P, Peterson C. Asystole complicating physostigmine treatment of tricyclic antidepressant overdose. Ann Emerg Med. 1980;9(11):588-590

Arens et al. Safety and effectiveness of physostigmine: a 10-year retrospective review. Clin Toxicol (Phila). 2018 Feb;56(2):101-107.

Labarinas et al. Extracorporeal Cardiopulmonary Resuscitation After Diphenhydramine Ingestion. J Med Toxicol. 2018 Sep;14(3):253-256.

Cherukuri et al. IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose. Am J Case Rep. 2019 May 29;20:758-763.

40 views0 comments

Opmerkingen


bottom of page